Ohio, 2014

Hail in Ohio, August 12, 2014

August 12, 2014 · NWS PBZ · 1 event in 1 county or zone

Thunderstorms developed ahead of a cold front the afternoon of August 12th with scattered severe thunderstorms over eastern Ohio and western Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Thunderstorms developed ahead of a cold front the afternoon of August 12th with scattered severe thunderstorms over eastern Ohio and western Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 12, 1:58 PM EST, 32 minutes earlier.

Area forecast discussion, Aug 12, 1:58 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
258 PM EDT TUE AUG 12 2014

.SYNOPSIS...
ROUNDS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE UNTIL A COLD
FRONT CROSSES TONIGHT. UPPER TROUGH WILL MAINTAIN SEASONABLY COOL
TEMPERATURES FOR THE REMAINDER OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
BROKEN LINE OF THUNDERSTORMS CONTINUES TO TRACK INTO WESTERN PA
AND NORTHERN WV AT THIS HOUR ALONG THE INITIAL COLD FRONT. THERE
HAVE BEEN SOME BREAKS IN THE CLOUDS OVER MUCH OF THE REGION SINCE
THIS MORNING...HELPING TO SUPPORT CAPE VALUES CLOSE TO 2000J/KG.
WITH DEEP LAYER SHEAR AROUND 35-40KTS EXPECT THAT SOME STRONG TO
SEVERE STORMS WITH GUSTY WINDS WILL BE POSSIBLE. SINCE LOW LEVEL
SHEAR IS NOT VERY IMPRESSIVE...DO NOT ANTICIPATE MUCH OF A TORNADO
THREAT. MID LEVEL LAPSE RATES ARE ALSO NOT VERY GOOD...SO THE HAIL
THREAT REMAINS LOW AS WELL DESPITE COOLING ALOFT.

ONCE THE INITIAL COLD FRONT CROSSES THIS EVENING...A SECONDARY
COLD PUSH WITH THE UPPER TROUGH AND WIND SHIFT WILL REACH THE
REGION BY MIDNIGHT. WILL MAINTAIN AT LEAST CHANCE POPS FOR MUCH OF
THE REGION OVERNIGHT.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
THE UPPER TROUGH SHOULD MAINTAIN CLOUD COVER AND CHANCES FOR
SHOWERS THROUGH THE FIRST HALF OF WEDNESDAY BEFORE DRY AIR REALLY
BEGINS TO MIX DOWN TO THE SURFACE. HIGH PRESSURE RIDGE WILL BUILD
AT THE SURFACE FURTHER THURSDAY BUT NORTHWEST FLOW SHOULD MAINTAIN
AT LEAST DIURNAL STRATOCU BOTH THURSDAY AND FRIDAY. TEMPERATURES
WILL STAY BELOW SEASONAL AVERAGES THROUGH THE PERIOD.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
GENLY DRY WEA IS EXPD THRU THE LONG TERM AS SFC HIGH PRES BLDS
ACRS THE GT LKS AND UPR OH VLY RGN AS AN UPR TROF EXITS THE E
COAST. PREFERRED THE DRIER ECMWF AND ENSEMBLE SOLN OVER THE GFS.
TEMPS SHOULD GRDLY WRM TO ABV SEASONAL LVLS BY LT IN THE PD.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
THUNDERSTORMS WILL RESULT IN TEMPORARY VIS/CIG RESTRICTIONS THROUGH
EARLY EVENING...FOLLOWED BY MVFR AND LOCALIZED IFR STRATUS WEDNESDAY
MORNING BEHIND THE FRONT. A PERIOD OF BENIGN WEATHER WILL THEN
STRETCH INTO THE WEEKEND.

OUTLOOK.../WEDNESDAY THROUGH SUNDAY/...
MVFR TO IFR CONDITIONS WILL IMPROVE TO VFR ON WEDNESDAY AND PERSIST
INTO THE WEEKEND.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 12, 2:27 AM EST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
327 AM EDT TUE AUG 12 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-130730-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
327 AM EDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY WITH THE
PRIMARY HAZARD COMING FROM DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

15

In the hours before

Special weather statement, Aug 12, 12:28 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
128 PM EDT TUE AUG 12 2014

OHZ040-041-121800-
CARROLL OH-COLUMBIANA OH-
128 PM EDT TUE AUG 12 2014

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CARROLL AND WEST CENTRAL
COLUMBIANA COUNTIES...

AT 124 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DELLROY...
MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  DELLROY...            CARROLLTON...         AUGUSTA...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4074 8096 4050 8095 4045 8122 4060 8123

BOOKBINDER
Special weather statement, Aug 12, 12:33 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
133 PM EDT TUE AUG 12 2014

OHZ039-049-058-121800-
GUERNSEY OH-HARRISON OH-TUSCARAWAS OH-
133 PM EDT TUE AUG 12 2014

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN GUERNSEY...SOUTH
CENTRAL TUSCARAWAS AND SOUTHWESTERN HARRISON COUNTIES...

AT 128 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
BIRMINGHAM TO OLD WASHINGTON...MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  SALT FORK STATE PARK...                     OLD WASHINGTON...
  BIRMINGHAM...         LONDONDERRY...        FREEPORT...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4027 8123 3999 8124 3999 8155 4026 8148

BOOKBINDER
Special weather statement, Aug 12, 12:48 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
148 PM EDT TUE AUG 12 2014

OHZ040-041-049-050-121815-
CARROLL OH-COLUMBIANA OH-HARRISON OH-JEFFERSON OH-
148 PM EDT TUE AUG 12 2014

...STRONG THUNDERSTORMS WILL AFFECT EASTERN CARROLL...NORTH CENTRAL
HARRISON...NORTHWESTERN JEFFERSON AND SOUTH CENTRAL COLUMBIANA
COUNTIES IN EASTERN OHIO...

AT 145 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM GUILFORD
LAKE STATE PARK TO KILGORE...MOVING EAST AT 20 MPH.

DOPPLER RADAR INDICATED THE STRONGEST STORM WAS JUST SOUTHWEST OF
MECHANICSTOWN AT 145 PM. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH
THESE STORMS AS THEY MOVE OFF TO THE EAST. HEAVY RAIN WILL POND
WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  MECHANICSTOWN...      KILGORE...            MILLPORT...
  BERGHOLZ...           SALINEVILLE...        HAMMONDSVILLE...

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE
ISSUED.

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4080 8066 4049 8068 4039 8107 4068 8102

BOOKBINDER
Special weather statement, Aug 12, 1:15 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
215 PM EDT TUE AUG 12 2014

OHZ049-059-121845-
BELMONT OH-HARRISON OH-
215 PM EDT TUE AUG 12 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BELMONT AND
SOUTHERN HARRISON COUNTIES...

AT 212 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
PIEDMONT...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

  LOCATIONS IMPACTED INCLUDE...
  PIEDMONT...           FLUSHING...           NEW ATHENS...
  CADIZ...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4032 8088 4012 8089 4009 8120 4025 8122

BOOKBINDER
Special weather statement, Aug 12, 1:58 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
258 PM EDT TUE AUG 12 2014

OHZ050-PAZ020-029-WVZ001-002-121930-
BEAVER PA-BROOKE WV-HANCOCK WV-JEFFERSON OH-WASHINGTON PA-
258 PM EDT TUE AUG 12 2014

...STRONG THUNDERSTORMS WILL AFFECT BROOKE...EASTERN JEFFERSON...
HANCOCK...NORTHWESTERN WASHINGTON AND SOUTHWESTERN BEAVER COUNTIES...

AT 253 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
HAMMONDSVILLE SOUTHWARD TO DILLONVALE...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS AS THEY APPROACH
AND CROSS THE OHIO RIVER. HEAVY RAIN WILL POND WATER ON ROADS AND
QUICKLY FILL SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  TOMLINSON RUN STATE PARK...                 NEW MANCHESTER...
  NEW CUMBERLAND...     WINTERSVILLE...       SMITHFIELD...
  JUG RUN...            DILLONVALE...         TORONTO...
  WINDSOR HEIGHTS...    STEUBENVILLE...       WEIRTON...
  BETHANY...

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE
ISSUED.

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4061 8031 4022 8046 4016 8088 4057 8064

BOOKBINDER
Special weather statement, Aug 12, 2:25 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
325 PM EDT TUE AUG 12 2014

PAZ020-021-029-122000-
ALLEGHENY PA-BEAVER PA-WASHINGTON PA-
325 PM EDT TUE AUG 12 2014

...STRONG THUNDERSTORMS WILL AFFECT EXTREME NORTHWESTERN
WASHINGTON...SOUTHERN BEAVER AND WEST CENTRAL ALLEGHENY COUNTIES...

AT 322 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS DEVELOPING
NEAR RACCOON CREEK STATE PARK...MOVING EAST AT 25 MPH. THESE STORMS
WILL TRACK TOWARD THE WEST HILLS...WITH WIND GUSTS TO 40 MPH
EXPECTED ALONG THE LEADING EDGE PRIOR TO THE ONSET OF HEAVY RAIN AND
THUNDER.

  LOCATIONS IMPACTED INCLUDE...
  RACCOON CREEK STATE PARK...                 HARSHAVILLE...
  ECONOMY BORO...       MOON...               SEWICKLEY...
  CLINTON...            PITTSBURGH INTERNATIONAL AIRPORT...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4062 8015 4050 8010 4049 8025 4044 8044
      4060 8046

BOOKBINDER

The radar

The Pittsburgh radar (KPBZ), 42 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Columbiana

When
August 12, 2:30 PM EST
Where
Columbiana County, 0.87 mi NW of Glasgow
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.660, -80.690

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533744.